South Carolina, 2025

Flash Flooding and Flood in South Carolina, August 22, 2025

August 22, 2025 · NWS CHS · 22 events in 4 counties and zones

A slow moving cold front encountering an environment displaying deep moisture and moderate instability supported thunderstorms capable of heavy rainfall across Southeast South Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A slow moving cold front encountering an environment displaying deep moisture and moderate instability supported thunderstorms capable of heavy rainfall across Southeast South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 22, 6:18 AM EST, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 22, 6:18 AM EST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
718 AM EDT Fri Aug 22 2025

.SYNOPSIS...
A cold front will slowly crawl southward across the forecast
area this morning and stall over southern Georgia later today
and linger into the weekend. A much stronger cold front will
clear the area Monday with high pressure prevailing through the
middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today: Overall, today looks to be the start of an active couple
of days with the potential for intense rainfall and flash
flooding across nearly all of southeast GA and southeast SC.
Aloft, an elongated trough will extend from the southern
Appalachians down through south TX which will help to provide a
solid feed of moisture into the region. At the surface, a front
will slowly sink southward into the forecast area and then
meander about either across or near the forecast area.
Precipitable water values will surge into the 2.1- 2.3" range in
the presence of enhanced low-level convergence along the
boundary and MLCAPE values upwards of 2,000 J/kg, setting the
table for efficient rainfall production. Model soundings also
reveal 1000-500mb mean layer flow on the order of just 5-10
knots, further adding to the heavy rainfall potential. Also of
note, NASA SPoRT relative soil moisture data shows that the
coastal half of the forecast area is running in the 80+
percentile, indicating very wet antecedent conditions. Needless
to say, the table is set for scattered flash flooding across the
region.

Regarding how today will play out, hi-res and HREF model
guidance has been quite consistent for the last 24 hours or so.
Initial development is expected to take place across the
Charleston Tri-County region beginning around midday. This
activity should then gradually propagate and merge with new
development to the west and southwest through the mid to late
afternoon impacting areas across Colleton County and the
counties bordering the Savannah River and beginning to bleed
over into southeast GA. HREF rainfall probabilities are quite
impressive showing a 30-50 percent chance of 3" in 3 hours with
the initial development across the Tri-County, then a 50+
percent chance for the aforementioned back to the west and
southwest including Colleton County and the areas closer to the
Savannah River. So just through the late afternoon hours, some
places will pick up rainfall amounts of 2-4 inches, with locally
higher amounts possible.

This evening and tonight: As we move into the early evening
hours, intense rainfall will likely be ongoing and beginning to
shift to focus on southeast GA through the late evening hours.
Similar to the afternoon, the HREF depicts the potential for
some impressive rainfall with a large area of 50+ percent of 3
inches in 3 hours centered across southeast GA. Then for the
late night hours, land areas should be mostly worked over and
focus will shift offshore and to the coast for new development
that will attempt to stream onshore through the night. Pockets
of 2-4 inches of rain will be possible and the flash flood
threat will persist.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
Saturday: A stalled front will be draped west to east across
southern Georgia Saturday. Broad mid level weakness aloft with
lobes of vorticity will pass over the area. This coupled with
PWATs around 2.25" and weak to moderate levels of instability
will support numerous to widespread showers and thunderstorms.
Model soundings display nearly saturated and long/skinny CAPE
profiles resulting in convection where warm cloud processes will
support intense rainfall rates given the rich, tropical
moisture plume that will be in place. Additionally, weak
steering flow could lead to areas of flash flooding given the
saturated soil moisture profiles in place and the intense hourly
rainfall rates that are possible, especially in the coastal
corridor where the evening high tide Saturday could enhance the
flood threat. The current Flood Watch continues into around
midnight. HREF guidance highlights the areas along and south of
the I-16 corridor as well as the coastal areas for the greatest
rainfall totals. These areas could receive another 1-2 inches
Saturday with locally higher amounts possible. Elsewhere,
locations could pick up another half an inch or so Saturday.
Considerable cloud cover and precipitation will limit highs to
the low to mid 80s Saturday with min temps dropping into the low
to mid 70s overnight.

Sunday: Unsettled conditions will persist into Sunday as a
frontal wave begins to pull away from the region. The Flood
Watch may need to be extended into the morning or the afternoon
hours, but this will depend on how much and where there axis of
heaviest rains set up prior to this. Thankfully, coverage does
not look as extensive. Temperatures will warm into the mid to
upper 80s Sunday with min temps in the low to mid 70s overnight.

Monday: A cold front will quickly approach from the west.
Moisture levels will fall with PWATS back down to around 1.75"
by morning. Scattered showers and thunderstorms could develop in
the afternoon and evening prior to the FROPA. At this time, the
severe threat looks rather low with modest instability and bulk
shear around 20-25 kt, but the environment could support
perhaps a decently strong storm. Highs will be back in the upper
80s to lower 90s with some bouts of sunshine returning.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
A strong cold front will push offshore Monday night. Cool, dry
high pressure will filter in behind the front, lingering into at
least the middle of next week. Temperatures will fall to below
normal levels.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
The 12z TAF period begins with VFR conditions at KCHS, KJZI,
and KSAV. The main forecast challenge concerns afternoon and
evening thunderstorms. Initial thunderstorm development is
expected around KCHS and KJZI around midday, with the potential
for IFR visibilities in heavy rain and thunderstorms between
17-20z. This activity should then shift toward KSAV through the
late afternoon and into the evening. Heavy rainfall producing
thunderstorms should then impact KSAV from roughly 21-00z.
Conditions should then taper off through the late evening and
perhaps the early morning hours, but showers and storms could
then flare back up late tonight and become focused along the
coast. For now we have added VCSH at KCHS and KJZI starting at
09z, but later TAF issuances could need more than just VCSH.

Extended Aviation Forecast: An elevated risk for flight
restrictions from showers/tstms will persist through much of the
weekend.

&&

.MARINE...
Today through tonight: A front will pass through the waters
this morning and northeast to east flow will spread in across
the local waters. This same general low-level feed will then
persist through the overnight. Wind speeds will mostly top out
in the 10-15 knot range. Seas should average 2-4 feet through
the period, perhaps up to 5 feet at times in the outer GA
waters. Also, rounds of showers and thunderstorms are expected
across the local waters. The primary threats associated with
these storms will be frequent lightning and intense rainfall
that could reduce visibility at times.

Saturday through Wednesday: A stalled front will remain over
the marine area through the weekend, resulting in east to
northeast winds through Saturday night. A strong cold front will
push offshore Monday night with offshore winds prevailing
Sunday into Monday night before shifting out of the northeast
for the remainder of the period. Both winds and seas look to
remain below Small Craft Advisory levels. No marine concerns
expected through the period.

Rip Currents: The combination of 2-3 ft swell with a period of
around 11-12 seconds and persistent onshore flow will produce an
elevated risk of rip currents again today. A Moderate Risk of
rip currents is in place for all beaches today and is expected
to persist through Saturday as well.

&&

.TIDES/COASTAL FLOODING...
Upcoming evening high tide (~8:30 pm): At Charleston, the
astronomical high tide is 6.23 ft MLLW so we would only need
0.77 ft of departure to see minor coastal flooding. Tidal
departures continue to run quite high, around 1.4 feet, and this
should be maintained as winds turn more favorable becoming
northeasterly to easterly. Model guidance suggests the tide will
peak around 7.4 ft MLLW and this seems reasonable. A Coastal
Flood Advisory will almost certainly be needed. At Fort Pulaski,
the chances of reaching minor coastal flooding (9.5 ft MLLW)
are less. The astronomical tide is 8.04 ft MLLW so we would need
about 1.5 ft of departure. Current thinking is the tide will
peak just below the minor coastal flooding threshold.

Another round of minor coastal flooding will be possible
Saturday evening, primarily for coastal Colleton and Charleston
counties.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Flood Watch through late Saturday night for GAZ087-088-099>101-
     114>119-137>141.
SC...Flood Watch through late Saturday night for SCZ040-042>045-
     047>052.
     Coastal Flood Advisory from 7 PM to 11 PM EDT this evening for
     SCZ049-050.
MARINE...None.

&&

NEAR TERM...BSH
SHORT TERM...BRS
LONG TERM...BRS
AVIATION...BSH/BRM
MARINE...BSH/BRM
Hazardous weather outlook, Aug 22, 6:20 AM EST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
720 AM EDT Fri Aug 22 2025

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-231130-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
720 AM EDT Fri Aug 22 2025

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:

- Coastal Flood
- Excessive Rainfall
- Rip Current

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:

- Coastal Flood
- Excessive Rainfall
- Rip Current

&&

The Graphical Hazardous Weather Outlook can be found at:
https://www.weather.gov/erh/ghwo/?wfo=chs

The radar

The Charleston,SC radar (KCLX), 97 km away, was scanning. The volume nearest the first event began at 15:44 UTC.

Open the radar archive at this moment

Event by event

21 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Charleston

When
August 22, 10:47 AM EST to 11:17 AM EST
Where
Charleston County, 0.92 mi W of Bennett to 1.12 mi S of (Chs)charleston Afb
Cause
Heavy Rain
Reported by
Public
Coordinates
32.872, -80.036

The public reported International Boulevard flooded and impassable heading into the Charleston International Airport in front of the terminals.

Flash Flood, Charleston

When
August 22, 11:10 AM EST to 11:40 AM EST
Where
Charleston County, 0.65 mi NNW of Seven Mile to 0.71 mi NNW of Seven Mile
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.879, -80.004

The North Charleston Police Department reported the intersection of East Montague Avenue and Morningside Drive impassable due to flooding.

Flash Flood, Charleston

When
August 22, 11:19 AM EST to 11:49 AM EST
Where
Charleston County, 0.88 mi WNW of Charleston to 0.83 mi WNW of Charleston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.784, -79.944

The Charleston Police Department reported the intersection of Calhoun Street and Ogier Street closed due to flash flooding.

Flash Flood, Charleston

When
August 22, 11:20 AM EST to 11:50 AM EST
Where
Charleston County, 0.58 mi SSW of Citadel to 0.7 mi SSW of Citadel
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.793, -79.956

The Charleston Police Department reported the intersection of Hagood Avenue and Fishburne Street closed due to flash flooding.

Flash Flood, Charleston

When
August 22, 11:25 AM EST to 11:55 AM EST
Where
Charleston County, 0.25 mi NW of Waylyn to 0.35 mi NNW of Waylyn
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.852, -79.983

The North Charleston Police Department reported the intersection of Dorchester Road and Meeting Street closed due to flash flooding.

Flash Flood, Charleston

When
August 22, 11:25 AM EST to 11:55 AM EST
Where
Charleston County, 0.09 mi SE of Ashley Jct to 0.18 mi SW of Ashley Jct
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.879, -79.979

The North Charleston Police Department reported the intersection of Buist Avenue and Spruill Avenue closed due to flash flooding.

Flash Flood, Charleston

When
August 22, 11:25 AM EST to 11:55 AM EST
Where
Charleston County, 1.26 mi SE of (Chs)charleston Afb to 1.36 mi NE of (Chs)charleston Afb
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.888, -80.013

The North Charleston Police Department reported numerous road closures between the 5300 Block and 5900 Block of Rivers Avenue.

Flash Flood, Charleston

When
August 22, 11:30 AM EST to 12:00 PM EST
Where
Charleston County, 0.35 mi NNE of Charleston to 0.38 mi NNE of Charleston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.785, -79.928

The Charleston Police Department reported a large section of Washington Street closed due to flash flooding near the intersection of Washington Street and Society Street.

Flash Flood, Charleston

When
August 22, 11:55 AM EST to 12:25 PM EST
Where
Charleston County, 0.73 mi WSW of Charleston to 0.75 mi WSW of Charleston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.776, -79.942

The Charleston Police Department reported Broad Street closed between Ashley Avenue and Rutledge Avenue due to flash flooding.

Flash Flood, Charleston

When
August 22, 12:00 PM EST to 12:30 PM EST
Where
Charleston County, 0.04 mi NW of Mt Pleasant to 0.04 mi SE of Mt Pleasant
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.780, -79.870

Emergency management reported flash flooding near the intersection of Middle Street and Alhambra Hall.

Flash Flood, Charleston

When
August 22, 12:05 PM EST to 12:35 PM EST
Where
Charleston County, 1.78 mi WNW of Snowden to 1.7 mi WNW of Snowden
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.842, -79.857

Emergency management reported flash flooding on Long Point Road near Belle Point Drive.

Flash Flood, Charleston

When
August 22, 12:06 PM EST to 12:36 PM EST
Where
Charleston County, 0.88 mi ESE of Hobcaw Pt to 0.63 mi NNE of The Groves
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.813, -79.867

Emergency management reported flash flooding at the intersection of Anna Knapp Boulevard and Johnnie Dodds Boulevard.

Flash Flood, Charleston

When
August 22, 12:55 PM EST to 1:25 PM EST
Where
Charleston County, 0.9 mi WNW of Charleston to 0.86 mi WNW of Charleston
Cause
Heavy Rain
Reported by
Public
Coordinates
32.785, -79.944

A member of the public reported water entering businesses and the bottom floors of a few homes along Calhoun Street near the intersection with Ogier Street.

Flash Flood, Dorchester

When
August 22, 2:22 PM EST to 2:52 PM EST
Where
Dorchester County, Knightsville to 0.12 mi WNW of Knightsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.020, -80.230

Dorchester County Emergency Management reported the intersection of Congressional Boulevard and Butterfield Road flooded and not passable.

Flash Flood, Dorchester

When
August 22, 2:27 PM EST to 2:57 PM EST
Where
Dorchester County, 0.11 mi E of Jedburg to 0.1 mi E of Jedburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.050, -80.228

Emergency management reported the Dorchester Fire Department Station 10 had floodwaters in the living quarters.

Flash Flood, Dorchester

When
August 22, 3:28 PM EST to 3:58 PM EST
Where
Dorchester County, 1.11 mi SE of Knightsville to 1.16 mi SE of Knightsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.008, -80.217

Dorchester County Emergency Management reported the 300 Block of Woodward Boulevard flooded and impassable.

Flash Flood, Dorchester

When
August 22, 3:45 PM EST to 4:15 PM EST
Where
Dorchester County, 3.56 mi SW of Slandsville to 3.61 mi WSW of Slandsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.950, -80.280

Emergency management reported roadways impassable around 1000 Anne Revenge Run in Summerville, South Carolina. Water was also reported to be approaching the porches of some homes.

Flash Flood, Berkeley

When
August 22, 3:47 PM EST to 4:17 PM EST
Where
Berkeley County, 1.73 mi SSW of Oakley to 1.8 mi SSW of Oakley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.098, -80.034

Berkeley County Emergency Management reported the intersection of Foxbank Plantation Boulevard and Trotters Lane impassable and closed due to flash flooding.

Flash Flood, Berkeley

When
August 22, 3:47 PM EST to 4:17 PM EST
Where
Berkeley County, 2.12 mi SSW of Oakley to 2.08 mi SSW of Oakley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.093, -80.036

Berkeley County Emergency Management reported the intersection Yorkshire Drive and Cypress Gardens Road impassable and closed due to flash flooding.

Flood, Colleton

When
August 22, 4:13 PM EST to 4:43 PM EST
Where
Colleton County, 1.06 mi NW of Ruffin to 0.93 mi WNW of Ruffin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.009, -80.815

Emergency management reported a tree down near the intersection of Quarters Drive and Brookie Street due to heavy rainfall.

Flash Flood, Dorchester

When
August 22, 4:17 PM EST to 4:47 PM EST
Where
Dorchester County, 1.05 mi NE of Slandsville to 0.9 mi NE of Slandsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.992, -80.219

Dorchester County Emergency Management relayed images showing water entering the bottom floors of several homes along Boon Hill Road.

Flash Flood, Charleston

When
August 22, 4:30 PM EST to 5:00 PM EST
Where
Charleston County, 0.8 mi SSE of Citadel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.790, -79.944

Emergency management reported a sink hole near the intersection of Cannon Street and Felix Street. The sink hole roughly measured two feet by two feet.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2025Every state in 2025This day in weather historyWarnings in South Carolina, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1293134, 1293139, 1293140, 1293141, 1293145, 1293147, 1293148, 1293153, 1293216, 1293154, 1293155, 1293156, 1293157, 1293225, 1293361, 1293230, 1293234, 1293235, 1293367, 1293390, 1293368, 1293369.